Increased Dosing of Diazoxide May Induce Pulmonary Hypertension, Case Report Suggests

Increased Dosing of Diazoxide May Induce Pulmonary Hypertension, Case Report Suggests
5
(5)

Pulmonary hypertension (PH) may be induced by an increased dosage of diazoxide, a therapy used to treat low blood sugar, a case report suggests.

The study highlights the need for regular echocardiograms (ECG) during diazoxide treatment to detect PH early.

The report, “Pulmonary Hypertension Following Increased Dosing of Diazoxide in an Infant,” was published in the International Heart Journal.

Diazoxide is a first-line treatment for low blood sugar in newborns. However, some reports of serious side effects, such as PH, have been associated with diazoxide use.

The U.S. Food and Drug Administration has “issued a drug safety communication warning that PH could be associated with diazoxide,” the researchers wrote.

The reasons behind this link remain unknown. One hypothesis is that diazoxide triggers the proliferation of human pulmonary artery smooth muscle cells (cells that line the walls of pulmonary arteries) while decreasing their death rate, leading to a thickening of the vessels.

Now, researchers at the Yamaguchi University Graduate School of Medicine, in Japan, reported the case of a Japanese male infant with Beckwith Wiedemann Syndrome who was treated with diazoxide 30 days after birth due to low blood sugar (hypoglycemia).

Diazoxide was initially given at a dose of 5.2 mg/kg per day, and then gradually increased up to 10.4 mg/kg per day based on the baby’s blood sugar level.

The infant recovered from hypoglycemia and was discharged at day 69 after birth. No evidence of PH was found based on ECG, at discharge and one month later.

However, after discharge, the infant experienced a hypoglycemia relapse and diazoxide dosing was gradually increased to 11.5 mg/kg/day.

The child then started to show some difficulty in breathing and ECG revealed that his right ventricular pressure (RVP) — the pressure generated by the right side of the heart — was at 63 mmHg, which indicated the presence of PH.

After two weeks, the infant was hospitalized again, and diazoxide dose was increased to 12.9 mg/kg/day.

Blood tests revealed that PH-related biomarkers had increased, specifically brain natriuretic peptide (BNP) to 268 picograms/mL, and human atrial natriuretic peptide to 273 picograms/mL. A higher RVP (75 mmHg) and mean pulmonary artery pressure (mPAP; 58 mmHg) were also observed.

Pulmonary vascular resistance index was 6.6 Wood units per square meter, and left ventricular end-diastolic pressure was also raised to 18 mmHg (normal values range from 5 to 12 mmHg).

The patient was then started on oxygen therapy, together with diuretics and sildenafil (sold as Revatio, an approved PH treatment). This treatment plan resulted in a slight reduction in the estimated RVP and pulmonary/systemic pressure ratio but these parameters did not reach a normal level, leading to the suspicion that PH was being induced by diazoxide.

The team then decreased the dose of diazoxide given and ultimately discontinued the treatment 30 days post-hospitalization since the patient’s blood sugar levels were under control.

This resulted in a decrease in blood BNP (to 16.9 picograms/mL) and in human atrial natriuretic peptide (to 125 picograms/mL), as well as in a lower RVP (39 mmHg), indicating that PH was eased. The infant was then discharged 48 days post-hospitalization.

Four months following discharge, mPAP decreased to 21 mmHg and BNP reduced to 4.0 nanograms/mL.

Based on the results, the researchers suggested that PH developed as a side effect caused by diazoxide treatment “since it developed after increased diazoxide dosing, improved with reduction, and finally disappeared after diazoxide withdrawal,” they wrote.

Moreover, the infant recovered from PH immediately after suspending diazoxide, which led researchers to suggest “that diazoxide toxicity is more influenced by the dose rather than the administration duration and that PH induced by diazoxide develops at a certain dose, possibly between 10.4 and 11.5 mg/kg/day.”

Previous reports had shown the development of sudden PH after treatment with a high dose of diazoxide. But, according to the team, this was the first study describing the relationship between diazoxide dosing and PH severity, and how it was improved by dose reduction.

Since diazoxide is commonly used in children with hypoglycemia, a close follow-up with an ECG is required to monitor PH development during treatment with this therapy, the team suggested.

Total Posts: 329
Patrícia holds her PhD in Medical Microbiology and Infectious Diseases from the Leiden University Medical Center in Leiden, The Netherlands. She has studied Applied Biology at Universidade do Minho and was a postdoctoral research fellow at Instituto de Medicina Molecular in Lisbon, Portugal. Her work has been focused on molecular genetic traits of infectious agents such as viruses and parasites.

How useful was this post?

Click on a star to rate it!

Average rating 5 / 5. Vote count: 5

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?